Author(s): Levinson I, Galynker II, Rosenthal RN
Abstract Share this page
Abstract BACKGROUND: Methadone is a typical mu-opioid receptor agonist that is widely used for maintenance and detoxification treatment of opiate-dependent patients. Although methadone withdrawal syndrome is well described, it generally does not include psychosis. METHOD: Having observed new onset psychosis in a patient on methadone taper, the authors identified three other such patients by chart review. All met DSM-III-R criteria for opioid dependence. Distinctive features of their clinical presentation, pharmacotherapy received, and follow-up were recorded. RESULTS: Two patients had no history of psychosis, one patient had a psychotic episode 21 years prior to admission, and one patient was diagnosed with schizophrenia but remained asymptomatic for at least 1 year while treated with only methadone. Psychosis resolved spontaneously in one case, whereas the other cases required neuroleptic treatment. In one case, methadone resumption was required. None of the patients developed typical methadone withdrawal syndrome. CONCLUSION: The above results suggest that opioid taper may be a period of high risk for development of psychosis. This risk is probably higher in patients with preexisting CNS illness. Clinicians caring for patients in opioid withdrawal should be aware of this risk. Further research is required to evaluate whether methadone withdrawal psychosis represents a clinical manifestation of opioid agonist modulation of dopaminergic neurotransmission in the human brain.
This article was published in J Clin Psychiatry
and referenced in Journal of Clinical Case Reports